Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

26 year old, at home, on 12 step program for narcotics. Slammed head into wall in an argument. What to do ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
My son just turned 26. He is still living at home and is in a 12 step program for narcotics. We got into a huge argument last night which lead me to believe he may have relapsed. During the argument he destroyed a fan and other things in his room and went into the bathroom where he slammed his head into the wall. He has done that before into a cement wall and it frightens me to death. How do I stop this behavior and get him some help. This is not normal. What can I do? I personally feel he need psychological help. I am bipolar and on medication. I have been doing very well for several years. His behavior frightens me both for myself and for his general health. I've looked online to see what I can find on the subjects but it seems only children exhibit this type of behavior.
Posted Fri, 22 Jun 2012 in Mental Health
 
 
Answered by Dr. Jasvinder Singh 1 hour later
Hello,
Thanks for posting your query.

I can understand your concern for your son. What your son is having is substance induced mood disorder which can be due to withdrawal of the narcotics. Substance-induced mood disorders can have features of a manic, hypomanic, mixed, or depressive episode. This may show as symptom of increased irritability and anger.

My suggestion is to consult a psychiatrist and get your son evaluated. He may need to get started on selective serotonin reuptake inhibiotors (SSRI). He may also require antipsychotic drugs, mood stabilizing drugs and cognitive behavior therapy. Cognitive behavior therapy stresses on concentrating on reality check and explains pointlessness of fantasies and irrational thoughts to the sufferers. This is done by psychiatric sessions with a psychiatrist. Sometimes support groups may also help in the healing process.

If the substance-induced mood disorder (SIMD) symptoms are severe or cause significant risk of harm to the patient or others, inpatient psychiatric care needs to be considered.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Please accept my answer in case you have no follow up query.

Wishing you good health.








Above answer was peer-reviewed by
 
Follow-up: 26 year old, at home, on 12 step program for narcotics. Slammed head into wall in an argument. What to do ? 17 minutes later
You have confirmed what my beliefs were, that it was a symptom of withdrawal. I only hope that I can get him to agree to see a psychiatrist. Any suggestions? Thank you for your quick response.
 
 
Answered by Dr. Jasvinder Singh 10 hours later
Hello,

Thanks for writing back.

You need to talk to your son and persuade him to consult a psychiatrist. You can even talk to a psychologist and arrange for in home sessions with a psychologist so that he/ she can explain about the need of consulting a psychiatrist and starting with the treatment.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Please accept my answer in case you have no follow up query.

Wishing you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor